Ask a doctor

Can Restylane or Juvederm Cause Edema when It Starts to Break Down?

Can fillers like Restylane and Juvederm cause unwanted fluid accumulation when they start to break down? I am reading posts online whereby people have experienced varying degrees of edema starting several months after the filler has been administered. In some circumstances the fluid retention has stayed for years, especially when around the eyes. Is this rare and what can be done if it occurs? I have found one paper that concluded Hyaluronidase does not fully resolve "doughy" edema.

Doctor Answers (5)

Fillers in the Lower Eyelid

+3

The lower eyelid skin is very thin, has no fatty tissue to speak of, is filled with blood vessels and has valve less veins...all of which can lead to swelling that can be prolonged and unexplained.  I know that injecting fillers in the lower eyelid area has become commonplace but I think one has to expect these types of reactions when injecting anything into this tissue.  I'm not sure injecting hyaluronidase into the area will make things better, in fact I'd expect it to make things more lumpy and bumpy.

If you're going to have fillers in the lower eyelid, be sure to use Restylane and Juvederm and not thicker fillers meant to be placed in the fatty tissues like Perlane or Radiesse and consider having it injected through the inside of the eyelid so it's behind and below the lower eyelid muscle which allows more tissue covering for the filler.


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Edema after filler

+3

Yes, fillers can cause fluid retention inthe area as they break down. This is part of the natural process of the product dissolving.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Long term swelling after Restylane or Juvederm in the lower eyelid

+2

I have had one patient who remembered having some filler injected into her lower eyelids about three years prior to coming to see me after she was referred by a physician to work up her swelling. I had noticed a sheen and consistency consistent with a hyaluronic acid rather than mere lower eyelid puffiness. After one injection of hyaluronidase her right lower eyelid which had the largest swelling resolved completely within a week and the other eyelid needed an additional treatment. 

Why there is persistent product retaining this swelling is hard to say, but if it were only water, not filler or hyaluronic acid, it would not have gone away after the hyaluronidase injection.  She did not have Botox injected around the Crow's feet.  Some people who have lower eyelid puffiness have worsening when the pump action of the muscle that helps drain the fluid, is inhibited by the Botox.  This, however, could not be the reason for the patient's problem as described above.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

I would disagree with the conclusion of that paper.

+2

These filler work by holding water.  We are not accustom to assessing negative volume which is what is seen as helpful volume created by filler begins to disappear.  For quite a while with these fillers, what can be left is not our original face, but what you are describing as doughy ridges.  The solution is to have these adjusted with hyauronidase enzyme.  Generally, this is very effective for modify these ridges when they occur.  The challenge is not getting rid of them in my experience.  Rather, the challenge is how to modify them without removing any of the desirable volume effect.  By preserving helpful volume, it is possible to extend the benefits of the treatment many more months.  Naturally just as placing the original filler is an art form, so is adjusting these residual volumes.  Occasionally, very little filler is holding a fair amount of water.  The enzyme touches this, releases the water, and, well, it is hard not to feel the bottom has been let out of a good thing.  I always warn patients of this risk, and the solution is more filler, which they are generally very happy to pay for.  

To answer you other question, no I do not believe that this is rare.  However, it is very easy to manage.  The key to monitor your service, and return to your injector for any adjustments should they become necessary and not simply ignore an issue because these fillers do persist for a long time.  Have the adjustment and get as much benefit from a service as possible.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

Filler Related Swelling Resolves with Hyaluronidase

+1

Dear Raleigh,

I have seen swelling after the injection of hyaluronic acid fillers (Restylane, Juvederm, etc) up to a year and a half after the injection.  This edema quickly resolves after the injection of Hyaluronidase.

Michael McCracken, MD
Lone Tree Oculoplastic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.